Steroid-Induced Osteoporosis

Search Knowledgebase

Topic Contents

Steroid-Induced Osteoporosis

Topic Overview

Many people take oral or inhaled steroids, which include prednisone and betamethasone, for conditions such as asthma or chronic obstructive pulmonary disease (COPD). Oral steroids and high-dose inhaled steroids can cause bone loss over time. If you are on these types of medicines for 6 months or longer, you are at increased risk of developing osteoporosis, which puts you at high risk for broken bones. Once broken bones occur, healing can take a long time because of the decreased ability of your bones to rebuild due to osteoporosis.

If you are on long-term use of steroids, you should be monitored for bone loss.

Related Information

Credits

By Healthwise Staff
Primary Medical Reviewer Anne C. Poinier, MD - Internal Medicine
Primary Medical Reviewer Andrew Swan, MD, CCFP, FCFP - Family Medicine
Specialist Medical Reviewer Carla J. Herman, MD, MD, MPH - Geriatric Medicine
Last Revised January 6, 2011

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.